Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 28, 2012, 3:19 PM MDT for 4 counties in Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 3:19 PM MDT (21:19 UTC)
- Expired
- Jul 28, 2012, 4:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Chouteau County, MT, Hill County, MT, Liberty County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 104 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:29 PM MDT | HAIL 0.5 | 13 Sse Lothair, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
752 WUUS55 KTFX 282119 SVRTFX MTC015-041-051-101-282200- /O.NEW.KTFX.SV.W.0063.120728T2119Z-120728T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 319 PM MDT SAT JUL 28 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... SOUTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA... SOUTHERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA... EXTREME SOUTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 400 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF LOTHAIR...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTH CENTRAL CHOUTEAU...SOUTHWESTERN HILL...SOUTHERN LIBERTY AND EXTREME SOUTHEASTERN TOOLE COUNTIES. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4848 11048 4807 11052 4820 11135 4837 11131 TIME...MOT...LOC 2119Z 279DEG 28KT 4827 11114 $$ SUK
2 follow-up statements
423 WWUS55 KTFX 282143 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 343 PM MDT SAT JUL 28 2012 MTC015-041-051-101-282200- /O.CON.KTFX.SV.W.0063.000000T0000Z-120728T2200Z/ CHOUTEAU MT-HILL MT-LIBERTY MT-TOOLE MT- 343 PM MDT SAT JUL 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR EXTREME SOUTHEASTERN TOOLE...SOUTHERN LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES... AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LIBERTY COUNTY...OR 18 MILES SOUTH OF CHESTER...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4848 11048 4807 11052 4820 11135 4837 11131 TIME...MOT...LOC 2142Z 279DEG 28KT 4824 11087 $$
313 WWUS55 KTFX 282156 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 356 PM MDT SAT JUL 28 2012 MTC015-041-051-101-282206- /O.EXP.KTFX.SV.W.0063.000000T0000Z-120728T2200Z/ CHOUTEAU MT-HILL MT-LIBERTY MT-TOOLE MT- 356 PM MDT SAT JUL 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN TOOLE... SOUTHERN LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES WILL EXPIRE AT 400 PM MDT... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4848 11048 4807 11052 4820 11135 4837 11131 TIME...MOT...LOC 2156Z 279DEG 28KT 4822 11071 $$ SUK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 28, 2:55 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 255 PM MDT SAT JUL 28 2012 .DISCUSSION... THIS AFTERNOON THROUGH MONDAY EVENING...HOT AND MOSTLY DRY CONDITIONS CONTINUE ACROSS OUR REGION THIS AFTN AS BROAD HIGH PRESSURE RIDGE REMAINS PARKED OVER THE NRN/CENTRAL ROCKIES. TWO AREAS OF MOISTURE...A PACIFIC PLUME ALONG THE HILINE AND US/CAN BORDER AND A MONSOONAL PLUME OVER SOUTHWEST MT...ARE COMBINING WITH GOOD INSTABILITY TO SPARK SCATTERED THUNDERSTORMS IN THOSE AREAS. A FEW OF THE HILINE STORMS HAVE ALREADY REACHED STRONG TO SEVERE CRITERIA WITH LARGE HAIL REPORTED SHORTLY AFTER 2PM. CURRENT FORECAST CALLS FOR ADDITIONAL SCATTERED THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA THIS AFTN/EVE...WITH A CHANCE FOR LATER STORMS TO ALSO BECOME STRONG-TO-SEVERE. SIMILAR TO PAST SEVERAL DAYS...EXPECT THE STORM ACTIVITY TO DISSIPATE AND/OR MOVE INTO ERN MT BY MID-TO-LATE EVENING WITH CLEARING SKIES OVERNIGHT. FORECAST MODELS SHOWING LITTLE CHANGE IN CONDITIONS FOR SUNDAY WITH CONTINUED HOT TEMPERATURES AND SCATTERED AFTN/EVE STORMS. MODELS HAVE BEEN CONSISTENT IN SHOWING MAIN AREA OF STORMS BEING FROM BUTTE/HELENA TO LEWISTOWN...WITH MARKEDLY LESS STORM COVERAGE FROM GREAT FALLS NORTHWARD TO THE HILINE AS DRIER AIR MOVES THROUGH THE NRN FLANK OF THE RIDGE. MONDAY LOOKS QUITE A BIT DRIER ACROSS OUR REGION AS THE RIDGE AXIS IS PROJECTED TO BE RIGHT THROUGH CENTRAL MT AND THE MONSOONAL MOISTURE PLUME IS DEFLECTED WELL SOUTHEAST INTO WYOMING. HIGH TEMPERATURES WILL AGAIN REACH THE LOW 90S TOMORROW AND CLIMB INTO THE MID 90S OVER THE PLAINS/VALLEYS ON MON. WARANAUSKAS MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR. AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL AVERAGES BY SATURDAY. && .AVIATION... UPDATED 1720Z. MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z... POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN. THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL && .PRELIMINARY POINT TEMPS/POPS... GTF 56 91 58 95 / 20 10 10 20 CTB 51 86 53 89 / 10 10 10 20 HLN 58 91 59 93 / 30 10 20 10 BZN 51 91 52 93 / 30 20 20 10 WEY 43 83 42 83 / 20 10 10 10 DLN 52 89 53 90 / 20 20 10 10 HVR 55 91 57 95 / 20 0 10 20 LWT 54 87 55 91 / 40 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...EMANUEL AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 28, 4:08 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 408 AM MDT SAT JUL 28 2012 MTZ008>015-044>055-291200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 408 AM MDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 2:18 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 12 E LEDGER 48.29N 111.57W
07/28/2012 E1.75 INCH TOOLE MT TRAINED SPOTTER
GOLF BALL 1.75 HAIL AT START OF THUNDERSTORM...REDUCED
TO 0.25 INCH AS STORM MOVED AWAY. NO SIGNIFICANT WIND
&&
PNLocal storm report, Jul 28, 2:21 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 10 S DEVON 48.32N 111.49W
07/28/2012 E1.50 INCH TOOLE MT TRAINED SPOTTER
HAIL UP TO 1.5 INCHES. NO SIGNIFICANT WIND.
&&
PNSpecial weather statement, Jul 28, 2:27 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT SAT JUL 28 2012 MTZ009-044-046-048-049-282130- EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-TOOLE MT- 227 PM MDT SAT JUL 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...NORTHERN TETON AND SOUTHERN TOOLE COUNTIES UNTIL 330 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF CONRAD...MOVING EAST AT 25 MPH. HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONRAD AND LEDGER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4842 11167 4812 11148 4798 11229 4816 11242 TIME...MOT...LOC 2027Z 250DEG 20KT 4814 11212 GUSTAFSON
Special weather statement, Jul 28, 3:04 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 304 PM MDT SAT JUL 28 2012 MTZ011-013-044>046-282145- CHOUTEAU MT-EASTERN PONDERA MT-HILL MT-LIBERTY MT-TOOLE MT- 304 PM MDT SAT JUL 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PONDERA... SOUTHEASTERN TOOLE...SOUTHERN LIBERTY...SOUTHWESTERN HILL AND EXTREME NORTHERN CHOUTEAU COUNTIES UNTIL 345 PM MDT... AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF LOTHAIR...OR 23 MILES SOUTHWEST OF CHESTER...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHWESTERN LIBERTY COUNTY... RURAL SOUTHEASTERN TOOLE COUNTY... RURAL SOUTHERN LIBERTY COUNTY... RURAL CENTRAL LIBERTY COUNTY... RURAL SOUTHWESTERN HILL COUNTY... RURAL NORTHERN CHOUTEAU COUNTY... LAT...LON 4852 11068 4828 11060 4819 11142 4836 11148 TIME...MOT...LOC 2104Z 257DEG 27KT 4830 11131 SUK
Local storm report, Jul 28, 3:09 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
309 PM MDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 10 S DEVON 48.32N 111.49W
07/28/2012 E0.50 INCH TOOLE MT TRAINED SPOTTER
&&
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:03 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 42 min |
| Jul 27, 10:50 PM MDT | Special Weather Statement | TFX | Glacier | 40 min |
| Jul 27, 11:34 PM MDT | Special Weather Statement | TFX | Glacier | 56 min |
| Jul 28, 2:09 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Pondera, Toole | 51 min |
| Jul 28, 2:27 PM MDT | Special Weather Statement | TFX | Pondera | 63 min |
| Jul 28, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 44 min |
| Jul 28, 3:04 PM MDT | Special Weather Statement | TFX | Liberty | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.